Amino Acid Therapy Safety

The following is a side effect profile developed from approximately 50 patient-years of data compiled from clinics all over the country by NeuroResearch Clinics, Inc. The following results were obtained from people taking only amino acids with no prescription drugs:

  • Dry mouth: 34 (2.1%)
  • Insomnia: 14 (0.9%)
  • Headache: 12 (0.7%)
  • Nausea: 10 (0.6%)
  • Dizziness: 6 (0.4%)
  • Constipation: 6 (0.4%)

All other side effects were reported at a rate of less than 1 in 500 visits (0.02%). No irreversible side effects were noted.

Marty Hinz, MD, who has looked at over 1,000,000 patient days of treatment data since 1995 from over 500 clinics states that “amino acid precursors are safe when used with all drugs, including MAO (monoamine oxidase) inhibitors.” However, since the simultaneous administration of amino acid precursors with prescription medications help the drugs to perform better, they can also cause the side effects of the prescription drugs to be displayed to a greater extent. Any side effect associated with the drug can be triggered.  When drug side effects occur, it is necessary to manage the situation by working with your prescribing physician to help reduce the unwanted side effects; this generally entails decreasing or stopping the drug not the amino acids, as the amino acids are addressing the inherent underlying imbalance.

Pregnancy

In regards to pregnancy, there is nothing in the literature indicating that the amino acid precursors or cofactors should cause any concern if they are certified for purity; however, there is nothing in the literature indicating studies have been performed indicating they are safe during pregnancy either. In light of this, it is recommended that amino acid precursors not be used in the first trimester of pregnancy without first consulting your doctor, although no studies indicate this is harmful to the mother or the fetus.

10 Comments

  1. Do you know any Doctor in the State of Delaware that could prescribe this to me.

    Reply
    • Hi Sal,

      Thanks for the inquiry; you can contact DBS Labs to see if there are any providers in your area that are trained in amino acid therapy: 877-476-7229. If not, we can certainly work with you; please contact us if needed and we’ll get you set up for an initial consultation.

      Sincerely,

      Dr. Chad

      Reply
  2. I am having severe dizziness and headaches since adding in amino acids. my naturopath thinks it’s due to the other medications I’m on. Would I need to gradually ‘wean’ off of the meds (prozac) to not have withdrawal symptoms? Or because the amino acids are addressing the underlying problem it would be ok to stop sooner?

    Reply
    • Hi Deb,

      These are great questions, but I would need to speak with you to learn more about your health history in order to get you the answers you are looking for. In general, when we are working with people that are trying to eliminate the need for medications that act on neurotransmitters/neurotransmission, we attempt to get them balanced/optimized (i.e., no symptoms) using the amino acids while taking their medications. Adjustments to the medications are often necessary during that process, so you should consult with your naturopath and/or prescribing physician. Very often, a gradual process of tapering the medication while adjusting the amino acids to minimize/eliminate any withdrawal effects is most effective.

      If we can be of further service, please don’t hesitate to contact us and set up a follow up consultation.

      I wish you the best of luck!

      Sincerely,

      Dr. Chad

      Reply
      • Great. how much do you charge for a follow up consultation? how does that work?
        thanks

        Reply
        • Hi Deb – follow up consultation costs vary based on time; Ann can review all these details when you speak with her.

          Sincerely,

          Dr. Chad

          Reply
  3. Even though I’ve been decreasing my anti depressant during the amino acid therapy.. I’m still getting horrible side effects.. dizziness, brain fog,fatigue, headaches. I am tempted to not taper.. but just stop the other drug to see what happens. Have you ever had anyone do this? Just stop the drug and not taper? The symptoms are very uncomfortable and I’d love to not keep going through this but still see what the amino acids are doing without the other antidepressant.

    Reply
    • Hi Deb,

      Thanks for the follow up; unfortunately, I cannot comment on your case further without gathering more information and learning more about your health history. Please give us a call and set up a follow up consultation if this is of interest to you. In the meantime, I would certainly follow up with your current provider to get some clarity.

      I look forward to speaking with you –

      Sincerely,

      Dr. Chad

      Reply
  4. Thank you! I did get ahold of my doc.. We switched some things up.. Needed more of one thing and not the other.. Really goes to show how important it is to work with a practitioner who really understands this. Thanks for all you do to help educated people about this. This is changing my life.

    Reply
    • Hi Deb,

      This is terrific news – I’m glad you and your provider were able to get you some relief as you continue to optimize your neurotransmitter function.

      We are happy to be of assistance:)

      Sincerely,

      Dr. Chad

      Reply

Submit a Comment

Your email address will not be published. Required fields are marked *